Virginia, 2020

Flash Flood and Flooding in Virginia, July 23, 2020

July 23, 2020 · NWS LWX · 4 events in 3 counties and zones

A hot and humid airmass along with a slow moving boundary led to some showers and thunderstorms. Weak winds aloft caused storms to move slowly, and this led to some instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid airmass along with a slow moving boundary led to some showers and thunderstorms. Weak winds aloft caused storms to move slowly, and this led to some instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 8:03 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 23, 8:03 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
903 PM EDT Thu Jul 23 2020

.SYNOPSIS...
A cold front will drop south across our region late Friday.
High pressure will then dominate over the weekend before a warm
front advances back northward across the region on Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Main shortwave trough remains near the upper Ohio Valley, while
a weaker perturbation may be near the local area. Earlier, a
broken line of convection slowly moved east from the mountains
while other storms developed over southeast Virginia. The
outflows from these areas of convection are currently colliding
across the Washington DC metro. Mesoanalysis shows 2000+ J/kg of
MUCAPE, precipitable water greater than 2 inches, deep warm
cloud layers, and weak flow (augmented by variable winds from
the outflows). Since it became evident this would occur across
the metro area, where flash flood guidance is 1-1.5 inches
across most of the area, though those values could easily be
exceeded, leading to at least localized flash flooding.
Therefore hoisted a small short-fused Flash Flood Watch. The
only uncertainty is what happens to the storms after they
develop and where they move (or collapse). However,
radar/satellite trends over the past 30 minutes are seeming to
verify there will at least be a short term flooding threat.
There could still be a brief severe threat with any stronger
updrafts with locally damaging winds.

Elsewhere, convection is generally trending downward. However,
many models show a persisting threat of showers (and perhaps a
few thunderstorms) lasting into the night. Since a lot of the
area has seen showers or storms this evening, and instability is
expected to generally decrease, don't think convection will be
strong... although HRRR simulated reflectivity has been showing
the potential for stronger cells.

Patchy fog may form where it has rained and if there is
sufficient clearing. Overnight lows will range from the mid 60s
to mid 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A cold front will push across the region on Friday. Until then,
additional showers and thunderstorms will develop late Friday
morning and Friday afternoon. Severe threat is substantially
lower as well, but non-zero, particularly over southern MD.
Marginal risk out from SPC for this area, with damaging winds
the primary threat.

Showers and thunderstorms should move to our south Friday
evening. High pressure will build in Friday night.

High temperatures on Friday will be in the upper 80s/low 90s,
and perhaps slightly less humid as well. As a result, don't see
any need for any heat headlines on Friday at this point.

Dry weather is expected for most of the area. Lows will be
slightly cooler than Thursday nights lows, with readings in the
mid 60s to low 70s.

High pressure will be building in from the west Saturday.
However, there may be a bit of surface troughing remaining, and
some guidance shows some isolated convection developing, mainly
along the terrain. Temperatures will generally be seasonable,
with highs in the low 90s. Humidity will be slightly lower too
in the wake of the cold front, so again not expecting heat
headlines on Saturday. Dry conditions continue into Saturday
night with lows in the same range as Friday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Drier conditions should prevail during the later part of the weekend
on Sunday with a strong upper level ridge building in from the Great
Plains and Midwest. Hot and humid conditions will return in the
early part of next week bringing in a consecutive round of chances
for showers and storms through Wednesday with any type of shortwave
energy that finds its way into our CWA. Most model guidance favors a
fairly dry Monday leading to a wet pattern starting up Tuesday
afternoon and evening with a cold front linked to an upper level
trough north of the Canadian border. This will progress into early
Wednesday with the afternoon and evening hours drying out with high
pressure starting to build back in.

Hot and humid conditions will build back in on Sunday allowing for
temperatures to reach the low to mid 90s with heat index values
potentially reaching triple digits through Tuesday with a very warm
air mass overhead. Heat advisories will be possible Sunday through
Tuesday. Cold front passage Tuesday night into Wednesday will bring
the temperatures down to seasonal averages with lower humidity added
in, trends are working more in favor for this later in the week but
still early in the forecast.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Heavy thunderstorms near KDCA this evening. A little bit
uncertain as to what transpires moving forward with
counteracting forces between an approaching disturbance and
areas which have already been "worked over" by thunderstorms.
Have kept some mention of precip in the TAFs through 04-06Z,
though there could certainly be some showers and maybe an
isolated storm the second half of the night. Kept a mention of
MVFR BR at MRB and CHO, though relatively overcast skies most of
the night may prevent much fog from forming.

Guidance hints some MVFR ceilings may develop Friday morning for
a few hours near MRB/IAD/BWI/MTN. Scattered storms will be
possible again Friday as a front drops through, though coverage
and intensity should be less. Patchy fog is possible again
Friday night.

Saturday should be a drier day overall, though there could still
be an isolated shower or storm.

No significant impacts expected for terminals Sunday through Monday.
Isolated sub-VFR conditions possible early Tuesday with any storms
that initialize in the area.

&&

.MARINE...
Light winds continue through Saturday, except near any
thunderstorms. A threat of storms will linger through tonight
and into Friday, though coverage may be a bit less by Friday
afternoon than in recent days. Drier weather is more likely
Saturday.

Conditions are not expected to reach SCA criteria at this time
Sunday and Monday with a weak disturbance bringing a few showers and
storms to the area. Could see an isolated marine hazard be issued
for any adjacent storms along the bay.

&&

.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.

As of Thursday afternoon, that total (for July) was up to 22
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.

For the Baltimore, Maryland, and Dulles, Virginia long-term
climate records, the record most 90+ F days in a month is 24
days (also set in July 2011). As of Wednesday afternoon,
Baltimore site had hit 90 F 18 times so far this month, and the
Dulles site had hit 90 F 16 days.

Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.

Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.

Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.

All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Friday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Friday for MDZ013-504.
VA...Flash Flood Watch until 2 AM EDT Friday for VAZ052>054.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...ADS/KLW
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...ADS/KLW/ADM
MARINE...KLW/ADM
CLIMATE...LWX
Hazardous weather outlook, Jul 23, 7:15 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
815 PM EDT Thu Jul 23 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
815 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the Washington DC
Metropolitan Area until 2 AM.

Scattered thunderstorms this afternoon could produce isolated
damaging wind gusts and heavy rainfall, leading to isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices near or above 105 degrees are possible on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
815 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Scattered thunderstorms this afternoon could produce isolated
damaging wind gusts and heavy rainfall, leading to isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices near or above 100 degrees are possible on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 4:33 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 ENE TOWN CREEK        39.53N  78.52W
07/23/2020                   ALLEGANY           MD   911 CALL CENTER

            TREE DAMAGE REPORTED NEAR OLD TOWN, INCLUDING ON MD-51
            OLDTOWN ROAD SOUTHEAST NEAR CRABTREE LANE.

&&

EVENT NUMBER LWX2001666

DH
Local storm report, Jul 23, 6:01 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
701 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     3 E NORTH GARDEN        37.94N  78.59W
07/23/2020                   ALBEMARLE          VA   911 CALL CENTER

            SEVERAL TREES BLOWN DOWN IN THE NORTH GARDEN AREA.

0638 PM     TSTM WND DMG     1 ESE GLENDOWER         37.83N  78.53W
07/23/2020                   ALBEMARLE          VA   911 CALL CENTER

            SEVERAL TREES DOWN NEAR SCOTTSVILLE.

0640 PM     TSTM WND DMG     3 ENE OVERTON           37.97N  78.42W
07/23/2020                   ALBEMARLE          VA   911 CALL CENTER

            SEVERAL TREES DOWN SOUTHEAST OF THE CITY OF
            CHARLOTTESVILLE.

&&

EVENT NUMBER LWX2001667
EVENT NUMBER LWX2001668
EVENT NUMBER LWX2001669

DH
Local storm report, Jul 23, 6:05 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
07/23/2020  M43 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2001670

DH
Local storm report, Jul 23, 6:20 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
07/23/2020  M44 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2001671

DH
Local storm report, Jul 23, 6:56 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
07/23/2020  M43 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2001672

BKF

The radar

The Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Prince William

When
July 23, 8:05 PM EST to 10:05 PM EST
Where
Prince William County, 0.28 mi W of Woodbridge to 0.43 mi NNE of Woodbridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.650, -77.255

US Route 1 (Jefferson Davis Highway) was closed due to flooding at Gordon Boulevard and Marys Way.

Flood, Alexandria (C)

When
July 23, 8:23 PM EST to 10:23 PM EST
Where
Alexandria (C) County, 1.36 mi ESE of Alexandria to 1.42 mi ESE of Alexandria
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.812, -77.057

Spotter reported knee high water pooling over sidewalks/curbs at intersection of Mount Vernon and East Maple Street. Road was impassable.

Flash Flood, Prince William

When
July 23, 8:49 PM EST to 10:49 PM EST
Where
Prince William County, 0.73 mi SSE of Cherry Hill to 1.19 mi ENE of Cherry Hill
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
38.561, -77.263

Several vehicles were submerged in high water on Cherry Hill Road near the CSX railroad tracks. Water rescues were required.

Flood, Arlington

When
July 23, 8:51 PM EST to 10:51 PM EST
Where
Arlington County, 1.17 mi WSW of Rosslyn to 1.48 mi SW of Rosslyn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.872, -77.099

US Route 50 (Arlington Boulevard) ramp to Virginia Route 120 (Glebe Road) was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912504, 912505, 912503, 912506.